Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 74, NWS Wichita, KS

April 24, 2011Labette County, Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 24, 2011, 8:41 PM CDT for Labette County, Neosho County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2011, 8:41 PM CDT (01:41 UTC)
Expired
Apr 24, 2011, 9:15 PM CDT
In force
34 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Labette County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 134 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 8:48 PM CDTHAIL 1Parsons, KS
Apr 24, 8:48 PM CDTHAIL 1.75Ene Dennis, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2011-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2011-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
-8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

515 
WUUS53 KICT 250141
SVRICT
KSC099-133-250215-
/O.NEW.KICT.SV.W.0074.110425T0141Z-110425T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
841 PM CDT SUN APR 24 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LABETTE COUNTY IN SOUTHEAST KANSAS...
  NEOSHO COUNTY IN SOUTHEAST KANSAS...

* UNTIL 915 PM CDT

* AT 838 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED NEAR CHERRYVALE...AND MOVING
  NORTHEAST AT 55 MPH.

  QUARTER SIZED HAIL WAS REPORTED 3 SOUTH OF CHERRYVALE AT 835 PM    
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PARSONS...ST. PAUL...ERIE...THAYER...GALESBURG...LABETTE...
  DENNIS...SOUTH MOUND AND STARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3715 9529 3721 9545 3726 9552 3739 9553
      3772 9541 3772 9508 3739 9508 3738 9507
      3723 9506
TIME...MOT...LOC 0140Z 203DEG 50KT 3731 9547
WIND...HAIL <50MPH 1.00IN

$$

PEARCE
2 follow-up statements
704 
WWUS53 KICT 250155
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
855 PM CDT SUN APR 24 2011

KSC099-133-250215-
/O.CON.KICT.SV.W.0074.000000T0000Z-110425T0215Z/
NEOSHO KS-LABETTE KS-
855 PM CDT SUN APR 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
LABETTE AND EASTERN NEOSHO COUNTIES UNTIL 915 PM CDT...

AT 852 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR PARSONS...MOVING 
NORTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  ST. PAUL...ERIE AND SOUTH MOUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3741 9509 3738 9510 3732 9517 3731 9525
      3733 9534 3739 9540 3745 9542 3759 9530
      3772 9508 3766 9508
TIME...MOT...LOC 0155Z 222DEG 48KT 3743 9527
WIND...HAIL <50MPH 1.00IN

$$

PEARCE
744 
WWUS53 KICT 250209
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
909 PM CDT SUN APR 24 2011

KSC099-133-250218-
/O.EXP.KICT.SV.W.0074.000000T0000Z-110425T0215Z/
NEOSHO KS-LABETTE KS-
909 PM CDT SUN APR 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LABETTE AND
EASTERN NEOSHO COUNTIES WILL EXPIRE AT 915 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED.

LAT...LON 3741 9509 3738 9510 3732 9517 3731 9525
      3733 9534 3739 9540 3745 9542 3759 9530
      3772 9508 3766 9508
TIME...MOT...LOC 0208Z 222DEG 48KT 3745 9497

$$

PEARCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:50 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 24, 6:50 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT SUN APR 24 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WEAK SFC-850MB LOW PRESSURE SITUATED OVER ERN NM AT 25/0ZZ WILL MOVE
SLOWLY E ACROSS TX PANHANDLE TO CNTRL OK THROUGHOUT THE NGT. THIS
WOULD INDUCE CIGS TO GRADUALLY LWR OVER ALL 5 TERMINALS. LOWEST CIGS
TO OCCUR OVER KCNU WHICH WILL DETERIORATE EVEN FURTHER FROM IFR TO
LIFR THIS EVENING. WITH ISENTROPIC ASCENT STEADILY INCREASING EXPECT
REMAINING TERMINALS TO DROP INTO IFR CIG STATUS 25/06Z-25/09Z WITH -RA
SPREADING N/NE ACROSS KS...WITH MVFR VSBYS LIKELY OVER ALL 5 TERMINALS
BY 25/12Z.

&&

.PREV DISCUSSION... /ISSUED 227 PM CDT SUN APR 24 2011/

DISCUSSION...
A BROAD MID/UPPER TROUGH WAS SITUATED ACROSS THE CENTRAL GREAT BASIN
AREA AND THE SOUTHWEST STATES WHILE SOUTHWEST MID/UPPER FLOW WAS
PRESENT ACROSS THE PLAINS AND LOCATIONS DOWNSTREAM. AT THE
SURFACE...NUMEROUS SHOWERS AND THUNDERSTORMS WERE ONGOING NORTH OF
A STATIONARY FRONT ACROSS THE LOWER/MID MISSISSIPPI VALLEY AREAS
INCLUDING THE OHIO AND TENNESSEE VALLEY AREAS WHILE PARTLY TO MOSTLY
CLOUDY SKIES WERE THE RULE ACROSS KANSAS.

TONIGHT...THE STATIONARY FRONT THAT EXTENDS OVER THE SOUTHERN PLAINS
IS PROGGED TO RETURN NORTH THROUGH TONIGHT/EARLY MONDAY. THE GFS IS
MORE AGGRESSIVE BRINGING THE FRONT NORTH WHEN COMPARED TO THE
NAM/SREF LEADING TO LOWER CONFIDENCE IN WIDESPREAD WETTING RAINS
ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS AND WILL TREND
POPS BACK TO PRIMARILY SOUTHEAST KANSAS THROUGH AROUND 06Z. AFTER
06Z AN INCREASING LLJ/300-305K ISENTROPIC UPGLIDE MAY RESULT IN
ELEVATED STORMS ALONG AND NORTH OF H85 FRONT EXPECTED TO RESIDE
ACROSS SOUTHERN KANSAS. MAINTAINED LIKELY POPS ACROSS MUCH OF THE
AREA WITH THE HIGHEST CONFIDENCE ACROSS SOUTHEAST KANSAS WHERE
STEEPER MID LVL LAPSE RATES/ML CAPE AROUND 1200-1500 J/KG AND
SUFFICIENT 1-6KM BULK SHEAR MAY RESULT IN A FEW SEVERE THUNDERSTORMS
WITH LARGE HAIL.

LARGE-SCALE FORCING FOR ASCENT WILL CONTINUE ON MONDAY AS THE
MID/UPPER TROUGH TRANSLATES OVER THE ROCKIES AND INTO THE CENTRAL
PLAINS STATES. THE BEST CHANCE FOR A STRONG THUNDERSTORM OR TWO WILL
BE ACROSS FAR SOUTHEAST KANSAS ALONG THE COLD FRONT AS IT MOVES OVER
THE AREA DURING THE AFTERNOON HOURS. LOWERED POPS ACROSS THE WESTERN
ZONES WITH INCREASING LARGE-SCALE FORCING FOR SUBSIDENCE/ISENTROPIC
DOWNGLIDE EXPECTED LATER IN THE PERIOD.

TUESDAY-WEDNESDAY...A MEAN LARGE-SCALE TROUGH IS PROGGED TO REMAIN
ENTRENCHED ACROSS THE CENTRAL CONUS PROVIDING A CONTINUATION OF
BELOW NORMAL TEMPERATURES AND CONTINUED CHANCES FOR DEEP MOIST
CONVECTION THROUGH EARLY WEDNESDAY. THIS WAS HANDLED WELL IN THE
PREVIOUS FORECAST WITH ONLY MINOR ADJUSTMENTS MADE.

THURSDAY-SUNDAY...A MID/UPPER RIDGE WILL RETURN TO THE CENTRAL CONUS
IN THE THURSDAY-FRIDAY PERIODS WITH RISING HEIGHTS/INCREASING
THICKNESS SUPPORTING RISING TEMPERATURES AND DRY WEATHER CONDITIONS
ACROSS THE PLAINS STATES. A POTENT SHORTWAVE TROUGH IS PROGGED TO
TRANSLATE EAST ACROSS THEN NORTHERN PLAINS ON SATURDAY DRIVING A
COLD FRONT SOUTH ACROSS THE CENTRAL PLAINS RESULTING IN MORE
SEASONABLE TEMPERATURES FOR SATURDAY AND SUNDAY WITH LOW
PROBABILITIES FOR SHOWERS AND THUNDERSTORMS. BETTER CHANCES FOR
DEEP MOIST CONVECTION WILL LIKELY BE ALONG THE FRONTAL BOUNDARY
WHICH IS EXPECTED TO STALL TO THE SOUTHEAST OF THE AREA.

MWM

FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN LOW THROUGH MIDWEEK WITH LIMITED
INSOLATION AND CONTINUED CHANCES FOR PRECIPITATION. NEAR CRITICAL
FIRE WEATHER CONDITIONS MAY ARRIVE TOWARD THE END OF THE WEEK WITH
INCREASING SOUTHERLY WINDS AND MILD TEMPERATURES RETURNING TO THE
REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    50  61  42  66 /  70  50  10  30
HUTCHINSON      47  58  40  65 /  50  40  10  40
NEWTON          49  59  40  66 /  60  50  10  30
ELDORADO        51  61  41  66 /  80  50  10  30
WINFIELD-KWLD   52  63  42  67 /  80  50  10  30
RUSSELL         44  52  38  62 /  50  30  10  30
GREAT BEND      45  52  38  62 /  50  30  10  40
SALINA          47  57  39  66 /  50  50  10  30
MCPHERSON       48  57  40  65 /  50  50  10  30
COFFEYVILLE     56  68  46  68 /  90  70  30  10
CHANUTE         53  66  45  67 /  90  80  30  10
IOLA            52  66  45  67 /  90  80  30  10
PARSONS-KPPF    56  68  46  68 /  90  80  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 24, 3:46 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT SUN APR 24 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
346 PM CDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME LIKELY BY LATE TONIGHT ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS. A FEW OF THE STORMS COULD BE STRONG
ESPECIALLY CLOSER TO THE OKLAHOMA STATE LINE WHERE HAIL UP TO
NICKEL SIZE IS POSSIBLE. LOCALLY HEAVY RAIN IS ALSO POSSIBLE
ACROSS FAR SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL WILL BE POSSIBLE
MONDAY MORNING AND AFTERNOON ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
KANSAS...AS A WARM FRONTAL BOUNDARY MOVES ACROSS THE AREA.

ANOTHER STORM SYSTEM WILL BRING INCREASING CHANCES FOR
THUNDERSTORMS TO SOUTHERN KANSAS ON TUESDAY AND WEDNESDAY. A FEW
STORMS COULD BECOME STRONG AND PRODUCE SMALL HAIL...BUT THE
PRIMARY RISK WILL BE LOCALLY HEAVY RAIN...POSSIBLY LEADING TO SOME
MINOR FLOODING OVER SOUTHEAST KANSAS.

A CHANCE OF THUNDERSTORMS RETURNS FRIDAY NIGHT THROUGH SATURDAY
NIGHT FOR CENTRAL AND EASTERN KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR
TONIGHT...BUT MAY BE NEEDED ACROSS SOUTHEAST KANSAS ON MONDAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Apr 24, 8:07 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
807 PM CDT SUN APR 24 2011

KSZ099-100-250130-
LABETTE-MONTGOMERY-
807 PM CDT SUN APR 24 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE AND MONTGOMERY COUNTIES...

AT 803 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WANN...OR 13 MILES SOUTHWEST OF
COFFEYVILLE...AND MOVING NORTHEAST AT 55 MPH.

NICKEL TO QUARTER SIZE HAIL IS POSSIBLE WITH THIS STORM. THIS TIME
COULD BECOME MARGINALLY SEVERE.
Local storm report, Apr 24, 8:23 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
823 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             1 W COFFEYVILLE         37.04N 95.65W
04/24/2011  M1.00 INCH       MONTGOMERY         KS   TRAINED SPOTTER

&&

KED
Local storm report, Apr 24, 8:26 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
826 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             COFFEYVILLE             37.04N 95.63W
04/24/2011  E1.00 INCH       MONTGOMERY         KS   LAW ENFORCEMENT

&&

KED
Local storm report, Apr 24, 8:32 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
832 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             4 SW COFFEYVILLE        37.00N 95.68W
04/24/2011  E1.50 INCH       MONTGOMERY         KS   EMERGENCY MNGR

&&

KED
Local storm report, Apr 24, 8:35 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             3 N COFFEYVILLE         37.08N 95.63W
04/24/2011  M1.50 INCH       MONTGOMERY         KS   TRAINED SPOTTER

            OCCURRED FROM 822-825 PM.

&&

EPS
Local storm report, Apr 24, 8:36 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
836 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             3 S CHERRYVALE          37.22N 95.55W
04/24/2011  E1.00 INCH       MONTGOMERY         KS   TRAINED SPOTTER

&&

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 8:11 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery34 min
Apr 25, 5:00 AM CDTSevere Thunderstorm WarningICTSedgwick45 min
Apr 25, 5:05 AM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk25 min
Apr 25, 5:47 AM CDTSevere Thunderstorm WarningICTButler28 min
Apr 25, 6:28 AM CDTAreal Flood WarningICTMontgomery5 hr
Apr 25, 7:12 AM CDTAreal Flood WarningICTLabette5 hr
Apr 25, 10:08 AM CDTFlash Flood WarningICTLabette16 hr
Apr 25, 6:27 PM CDTAreal Flood WarningICTLabette, Montgomery16 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.